Hypoglycemia is a condition due to low blood glucose (blood sugar) levels. Glucose is the main way the body gets energy. The situation is most common in people who have diabetes who’ve problems with medicine, food, or exercise. But sometimes individuals who don’t have diabetes can also get low blood glucose. You can find two types of nondiabetic hypoglycemia:
- Reactive hypoglycemia, which happens several hours once you eat a meal
- Fasting hypoglycemia, that will be connected to medicine or even a disease
Outward indications of Hypoglycemia
A lot of people feel symptoms of hypoglycemia when their blood glucose is 70 milligrams per deciliter (mg/dL) or lower. The outward symptoms may vary, depending on what low your blood glucose goes. They often include:
- Pale skin
- Fast or irregular heartbeat
As hypoglycemia gets worse, symptoms might include:
- Blurred vision
- Passing out, lack of consciousness, seizures
What Causes Hypoglycemia in People With Diabetes?
Diabetes drugs: Ask your doctor if any of your medicines can cause low blood sugar.Bottom of Form
Insulin treatment may cause low blood glucose, and so can a kind of diabetes medication called sulfonylureas. Commonly used sulfonylureas include:
- Glimepiride (Amaryl)
- Glipizide (Glucotrol)
- Glyburide (Diabeta, Micronase)
- Micronized glyburide (Glynase)
Older, less common sulfonylureas have a tendency to cause low blood glucose more frequently than newer ones. Samples of older drugs include:
- Chlorpropamide (Diabinese)
- Repaglinide (Prandin)
- Tolazamide (Tolinase)
- Tolbutamide (Orinase)
You can even get low blood glucose if you drink alcohol or take allopurinol(Zyloprim), probenecid (Probalan), or warfarin (Coumadin) with diabetes medications.
You shouldn’t get hypoglycemia invest the alpha-glucosidase inhibitors, biguanides (such as metformin), and thiazolidinediones alone, however it can happen whenever you bring them with sulfonylureas or insulin.
Your diet: You can get low blood glucose invest the too much insulin for the amount of carbohydrates you eat or drink. For example, it can happen:
- When you eat a meal that’s plenty of simple sugars
- In the event that you miss a snack or don’t eat a full meal
- In the event that you eat later than usual
- In the event that you drink alcohol without eating any food
Don’t skip meals when you yourself have diabetes, especially if you’re taking diabetes medications.
What Causes Reactive Hypoglycemia?
Reactive hypoglycemia arises from having too much insulin in your blood. It always happens within several hours once you eat. Other possible causes include:
- Having prediabetes or being more prone to have diabetes
- Stomach surgery
- Rare enzyme defects
What Causes Fasting Hypoglycemia?
Fasting hypoglycemia might have several causes:
- Medicines, such as aspirin and sulfa drugs
- An excessive amount of alcohol use
- Diseases of the liver, kidney, heart, and pancreas
- Low quantities of some hormones
- Certain tumors
Hypoglycemia Tests and Diagnosis
To diagnose nondiabetic hypoglycemia, your doctor is going to do a physical exam and ask questions about any medicines you take. He’ll wish to know exactly about your health and any history of diseases or stomach surgery.
He’ll check your blood glucose level, especially if you are having symptoms. He’ll also check to see if you feel better whenever your sugar extends back to a normal level.
If your doctor suspects hypoglycemia, you might have to fast before you start to possess symptoms. He’ll test your blood glucose level at differing times through the fast.
To check for reactive hypoglycemia, you might have to take a test called a mixed-meal tolerance test (MMTT). With this, you take a special drink that raises your blood glucose. The doctor will check your blood sugar levels over another few hours.
When you yourself have diabetes, check your blood sugar. If it’s below your target level or below 70, eat or drink15 to 20 grams of carbohydrates. You can take juice, hard candy, or glucose tablets. This may usually help your symptoms go away. Check your blood glucose again in 15 minutes and treat every 15 minutes if levels remain low. Call 911 if you do not feel great or if you can’t get your blood glucose back up.
If there isn’t diabetes: For a long-term solution, the way you treat hypoglycemia depends on what’s causing it. If a medication triggers your low blood glucose, you will need to alter it. If a tumor is to blame, you will need surgery.
For a fast fix, you are able to eat or drink 15 grams of carbohydrates, in the shape of juice, glucose tablets, or hard candy.
When you yourself have diabetes, you can make more easy changes to hold your blood glucose steady:
- Eat at the least three evenly spaced meals every day with between-meal snacks as prescribed.
- Exercise 30 minutes to 1 hour after meals. Check your sugars before and after exercise, and discuss with your doctor what forms of changes you are able to make.
- Double-check your insulin and dose of diabetes medicine before taking it.
- In the event that you drink alcohol, be moderate and monitor your blood glucose levels.
- Know whenever your medicine reaches its peak level.
- Test your blood glucose as directed by your doctor.
- Carry an identification bracelet that says you have diabetes.
If there isn’t diabetes, ask your doctor if you want to adjust everything you eat or simply how much you exercise. Diet changes like these might help:
- Eat small meals and snacks every few hours.
- Include a wide selection of foods, including protein, fatty, and high-fiber foods.
- Don’t eat plenty of high-sugar foods.
Assist your doctor to find out other things that may be causing your symptoms.
If You Pass Out
Hypoglycemia can make you pass out. In that case, you may need someone to offer a glucagon shot.
Glucagon is a prescription medicine that raises blood sugar. You will need it when you yourself have severe hypoglycemia. It’s important that the family unit members and friends understand how to give the shot when you yourself have a reaction to low blood sugar.
In the event that you see someone having a severe hypoglycemic reaction, call 911 or bring them to the nearest hospital for treatment. Don’t try to offer an unconscious person food, fluids, or insulin, as they might choke.
Don’t Drive When You Have Low Blood Sugar
It’s dangerous. If you’re driving and you have hypoglycemia symptoms, accomplish the trail, check your blood glucose, and eat a sugary food. Wait at the least 15 minutes, check your blood glucose, and repeat these steps if needed. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) when you drive on. Be prepared. Keep a sugar source, such as glucose tablets, in your vehicle all the time for emergencies.